Non-uremic Calciphylaxis: A Rare and Late Adverse Reaction of Warfarin

Author(s): Dhruvkumar M. Patel, Mukundkumar V. Patel*, Akash D. Patel, Jignesh C. Kaklotar, Greshaben R. Patel, Maitri M. Patel.

Journal Name: Current Drug Safety

Volume 14 , Issue 3 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Calciphylaxis is a complex dermatological lesion of micro vascular calcification that is typically presented as panniculitis with gangrenous painful lesions having uremic and non-uremic causes.

Case Report: We present a case of a 48-year old male with a history of paroxysmal atrial fibrillation and hypertension taking amlodipine 5 mg and warfarin 5 mg daily for the last 26 months. The patient had a 6- months history of painful swelling followed by necrotic skin ulcer over the right leg. His remarkable examination findings were right leg tender ulcer with surrounding erythema and secondary sepsis. His hemogram, metabolic profile and connective tissue diseases work up were unremarkable except leucocytosis and raised inflammatory markers. His local part radiological and skin biopsy findings were suggestive of calciphylaxis.

Results and Conclusion: In our case, warfarin and amlodipine were culprit drugs for the lesion, but Naranjo score (warfarin 7and amlodipine 1) speculate warfarin as a probable adverse reaction of warfarin. The lesion was cured with local wound treatment after discontinuation of warfarin. The physician should be aware of this rare cutaneous disorder of systemic origin for proper management.

Keywords: Non-uremic, calciphylaxis, warfarin, adverse drug reaction, ESRD, TIA.

[1]
Nigwekar SU, Thadhani R, Brandenburg VM. Calciphylaxis. Engl J Med 2018; 378: 1704-14.
[http://dx.doi.org/10.1056/NEJMra1505292]
[2]
Saifan C, Saad M, El-Charabaty E, El-Sayegh S. Warfarin-induced calciphylaxis: A case report and review of literature. Int J Gen Med 2013; 6: 665-9.
[http://dx.doi.org/10.2147/IJGM.S47397]
[3]
Redman R, Misita CP, Stafford DW, Sane D, Moll S. Warfarin-associated calciphylaxis in a patient without renal failure or hyperparathyroidism: Investigation of the matrix gla protein. Blood 2005; 106(11): 3969.
[4]
Al-ani M, Parperis K. Warfarin-induced calciphylaxis case reports 2016. 2016: bcr2015214142.
[5]
Medicines and Healthcare Products Regulatory Agency; Calciphylaxis is a very rare but serious condition causing vascular calcification and skin necrosis. Drug Safety Update 18 July 2016..Available from: . gov.uk/drug-safety-update/warfarin-reports-of-calciphylaxis
[6]
Yu WY, Bhutani T, Kornik R, et al. Warfarin-Associated nonuremic calciphylaxis. JAMA Dermatol 2017; 153(3): 309-14.
[7]
Fergie B, Valecha N, Miller A. A case of nonuremic calciphylaxis in a caucasian woman. Case Rep Dermatol Med 2017; 2017: 1-3.
[8]
Nigwekar SU, Daniela K, Thadani RI. Calciphylaxis: Risk factors, diagnosis and treatment. Am J Kidney Dis 2015; 66(1): 133-46.
[http://dx.doi.org/10.1053/j.ajkd.2015.01.034]


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 3
Year: 2019
Page: [246 - 248]
Pages: 3
DOI: 10.2174/1574886314666190304094407

Article Metrics

PDF: 23
HTML: 1